Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 158, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 11:56 AM CDT for Reno County, Sedgwick County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 11:56 AM CDT (16:56 UTC)
- Expired
- May 29, 2016, 12:26 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 31 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:59 AM CDT | HAIL 1 | Andale, KS | PICTURE VIA TWITTER |
| May 29, 11:59 AM CDT | HAIL 1.5 | 3 Nnw Andale, KS | QUARTER TO PING PONG BALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
843
WUUS53 KICT 291656
SVRICT
KSC155-173-291800-
/O.NEW.KICT.SV.W.0158.160529T1656Z-160529T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 100 PM CDT
* AT 1156 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANDALE...OR
NEAR MOUNT HOPE...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLWICH...HAVEN...MOUNT HOPE...ANDALE AND BENTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3792 9778 3792 9770 3791 9770 3791 9744
3773 9755 3773 9778
TIME...MOT...LOC 1656Z 202DEG 13KT 3782 9765
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
808
WWUS53 KICT 291713
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT SUN MAY 29 2016
KSC155-291722-
/O.CAN.KICT.SV.W.0158.000000T0000Z-160529T1800Z/
RENO KS-
1213 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3777 9770 3791 9770 3791 9744 3777 9753
TIME...MOT...LOC 1712Z 227DEG 13KT 3786 9758
$$
KSC173-291800-
/O.CON.KICT.SV.W.0158.000000T0000Z-160529T1800Z/
SEDGWICK KS-
1213 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHWESTERN SEDGWICK COUNTY...
AT 1212 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENTLEY...OR
NEAR MOUNT HOPE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLWICH...MOUNT HOPE...ANDALE AND BENTLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3777 9770 3791 9770 3791 9744 3777 9753
TIME...MOT...LOC 1712Z 227DEG 13KT 3786 9758
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON525
WWUS53 KICT 291726
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT SUN MAY 29 2016
KSC173-291736-
/O.CAN.KICT.SV.W.0158.000000T0000Z-160529T1800Z/
SEDGWICK KS-
1226 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEDGWICK COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3777 9770 3791 9770 3791 9744 3777 9753
TIME...MOT...LOC 1723Z 202DEG 13KT 3791 9756
$$
RITZMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 AM CDT, 9 hours 1 minute earlier.
Area forecast discussion, May 29, 2:55 AM CDT, 9 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 255 AM CDT SUN MAY 29 2016 .SHORT TERM...(Today through Tuesday night) Issued at 249 AM CDT Sun May 29 2016 Elevated showers and storms may develop this morning as a subtle area of H85 moisture transport noses into Southern Kansas ahead of a subtle shortwave trough approaching from the Southern Rockies. Confidence in timing/coverage remains fairly low and maintained low pops across much of the area through the day. Any activity developing over Central KS this afternoon/evening may spread eastward across South Central Kansas tonight although confidence in coverage remains fairly low. Another mild day is anticipated with highs in the low to mid 80s. Monday-Tuesday...We may see a break in the action on Monday although the airmass is progged to become quite unstable during the afternoon hours. The primary focus for storm development will be the dryline which is progged to remain well west of the area across the High Plains of Western Kansas. Due to weak cinh...we may still see a diurnally driven storm or two, so pops were trended down across the area. Better chances for deep moist convection may arrive across Central KS Monday night as the LLJ/H85 moisture transport ramps up once again. By late Tuesday...a shortwave trough moving over the Northern Plains will drive a cold front south bringing increasing chances for deep moist convection through Tuesday night. .LONG TERM...(Wednesday through Saturday) Issued at 249 AM CDT Sun May 29 2016 A dry post-frontal regime will develop across the area on Wednesday and persist through the remainder of the period. Highs will remain below normal through the remainder of the work week with readings in the 70s. Another frontal passage is expected on the weekend which may bring a brief round of showers and storms but confidence in timing remains too low to mention at this time. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1125 PM CDT Sat May 28 2016 VFR conditions will prevail for all TAF sites across Central/South Central Kansas for the next 24hrs. Meanwhile some mid-level clouds will spread into South Central Kansas Sunday morning and early afternoon. Also could see a few showers/storms over South Central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 61 82 63 / 30 30 30 30 Hutchinson 80 60 81 62 / 30 30 30 30 Newton 81 61 81 62 / 30 30 30 30 ElDorado 82 63 81 63 / 30 30 30 30 Winfield-KWLD 82 63 81 64 / 40 30 30 30 Russell 80 57 81 60 / 30 30 30 50 Great Bend 82 58 81 61 / 30 30 30 40 Salina 82 59 83 62 / 30 30 30 40 McPherson 81 59 81 62 / 30 30 30 40 Coffeyville 84 64 82 64 / 30 30 30 30 Chanute 83 64 82 63 / 30 30 30 30 Iola 83 64 82 63 / 30 30 30 30 Parsons-KPPF 84 64 82 63 / 30 30 30 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
Hazardous weather outlook, May 29, 4:46 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT SUN MAY 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 446 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS FOR DETAILS. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, May 29, 11:52 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1152 AM CDT SUN MAY 29 2016 KSZ067-083-291715- SEDGWICK KS-RENO KS- 1152 AM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1215 PM CDT * AT 1147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER ANDALE...OR NEAR MOUNT HOPE... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COLWICH...HAVEN...MOUNT HOPE...ANDALE...BENTLEY AND CHENEY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3791 9781 3791 9744 3773 9755 3773 9778 TIME...MOT...LOC 1647Z 202DEG 13KT 3780 9766 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:58 PM CDT | River Flood Warning | ICT | Harvey, Reno | 24 hr |
| May 29, 4:46 AM CDT | River Flood Warning | ICT | Harvey | 23 hr |
| May 29, 11:52 AM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| May 29, 12:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| May 29, 12:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 29, 12:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| May 29, 1:13 PM CDT | Special Weather Statement | ICT | Elk | 62 min |
| May 29, 1:20 PM CDT | Special Weather Statement | ICT | Harvey | 55 min |
| May 29, 1:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 29, 1:54 PM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| May 29, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 44 min |
| May 29, 2:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| May 29, 2:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| May 29, 2:36 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| May 29, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| May 29, 2:52 PM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 29, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| May 29, 3:01 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 29, 3:14 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| May 29, 3:25 PM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 29, 3:44 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 29, 3:57 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 29, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 39 min |
| May 29, 4:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| May 29, 4:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| May 29, 5:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| May 29, 5:23 PM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| May 29, 5:38 PM CDT | Special Weather Statement | ICT | Marion | 37 min |
| May 29, 6:36 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 29, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.